MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970); Vomiting (2144)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The prepared dispenser pressure and balloon inflation pressures were recorded at placement and were within the labeled range.A potential root cause of the deflation could be material fatigue resulting from low balloon pressure, however the actual root cause remains unknown.The instruction for use contains the following warning: "any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically".The patient was not evaluated for a deflated balloon after reporting symptoms of nausea and vomiting to the prescribing physician.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.
 
Event or Problem Description
A female patient with a first balloon implantation date of (b)(6) 2017, second balloon placement of (b)(6) 2018, and third balloon placement of (b)(6) 2018 had a scheduled removal on (b)(6) 2018 at a gi facility.The removing gi successfully removed two balloons which were discarded.The prescribing physician subsequently noted that the patient had three balloons implanted and that only two balloons were removed during preparation of the post-op visit scheduled for (b)(6) 2018.The patient confirmed that they had experienced a new onset of symptoms of nausea and stomach pain in approximately (b)(6) 2018 and saw a foreign object in their stool which could have been the balloon.The balloon that was passed in the stool was not retrieved.The patient had not previously reported passing the balloon to the prescribing physician but had reported symptoms of nausea of vomiting for several weeks which had resolved in (b)(6) 2018.X-ray imaging performed on (b)(6) 2018 confirmed that the balloon was not in the patient.The patient was doing well after the removal of the remaining implanted balloons with no issues post removal and the patient lost 27 pounds during the treatment.There was no serious injury due to the deflated balloon.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7700299
Report Number3009256831-2018-00422
Device Sequence Number13722148
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number7600
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2018
Initial Report FDA Received Date07/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient Weight78